HeadMeds gives young people in the United Kingdom general information about medication. HeadMeds does not give you medical advice. Please talk to your Doctor or anyone else who is supporting you about your own situation because everyone is different. Please read more important details about our site.

Taking Psych Meds from GCSE to Graduation: Tay's Story

  • Depression
  • Citalopram
  • Diazepam
  • Fluoxetine
  • Personality disorder
  • Post traumatic stress disorder (PTSD)
  • Self-harm
  • Quetiapine

From GCSE through to graduation: taking psych medication

I’m Tay, I’m 21 years old and have been taking medication since I was 16. I have been diagnosed with major depressive disorder and borderline personality disorder, as well as an eating disorder and PTSD. At the age of 13 I began to suffer, and by the age of 16, I had tried four types of therapies.

After a serious suicide attempt, my psychiatrist at CAMHS finally decided it was time to intervene on a clinical level. I assumed that this drug would rid me of the crippling depression that was ruining my life. From my experience, CAMHS are reluctant to put children on psychiatric medications and prefer to solve the issue through therapy and if that fails, then take the medication route. I have always argued that this is just adding hindrance on the mental health services, as recovery should combine psychological therapy and psychiatric medication.

I was put on Fluoxetine. My father read the information leaflet given with the tablets and highlighted the important things for me to read over, including negative side effects such as suicidal ideation. The medication had no negative or positive effects on me. My mood did not lift. I was then put on something similar called Citalopram and after varying dose adjustments, found no effect again.

Was there something wrong with my brain? Was my depression so deep rooted that it could not be cured?

Here I then discovered that there were many different medications which work in many different ways. Now seeing a psychiatrist through adult mental health services, I was put on a different type of antidepressant called Duloxetine. This was an SNRI as opposed to an SSRI. The drug had no effect until I was on the highest dose, to which it lifted my mood and motivation; I became less suicidal and depressed. However, for the first time I suffered negative side effects. For the week and after dosage increases I had extreme nausea which I was prescribed antidotes for. This soon subsided and I didn’t have any problems. At the same time, I was put on an antipsychotic called Quetiapine acting as a mood stabiliser and a sedative to help me to sleep. Again, the medication had no effect until I was put on a high dosage. Although Duloxetine did help me, it only lifted me from the lowest and maintained my depression at a less severe level which was easier to manage.

However, after 12 months on the medication I had a very bad relapse and my medication was changed again, taking me off Duloxetine and putting me on Venlafaxine. This drug to me seemed like a miracle drug. My depression was managed and I was no longer suicidal or self-harming. Although the drug has helped mentally, it has, however, impacted my health. Combined with the Quetiapine, I gained a lot of weight and have acquired a mild form of tachycardia. My pulse is almost always over 100, and increases quite rapidly when I go from stationary to moving. After some time on the drug I became suicidal again and was very upset as this drug seemed to save my life. My psychiatrist appreciated this and as opposed to changing me again, changed me to highest dose, as it had worked for me and perhaps it will work again. The higher dose has helped, but like any illness, depression will fluctuate for my whole life.

In addition to managing depression, I have taken Diazepam and Clonazepam (benzodiazapines as a sedative to help symptoms of my BPD). Diazepam did absolutely nothing, however Clonazepam had a small sedative effect if I took a high amount. As a more permanent solution, I now take a faster releasing type of Quetiapine during the day which does appear to help. Likewise, it had no negative side effects. I have also taken Zolpidem to help me sleep, but I built up a tolerance and this no longer works.

I have been taking medication for five years now, and I face the prospect that I will probably be taking it for the rest of my life. I have just graduated from the University of York, and I know that I probably wouldn’t have finished my degree without medication easing my symptoms. I do not know if it is medication which has helped me or the considerable amount of therapy I have received over the past five years. My mental health has improved, yet it is still not perfect. It is up and down, but I have accepted that these disorders are permanent and are something I will just have to live with by putting my prescription in every month.